Alert archive / Maryland / Flash Flood Warnings in 2021
Flash Flood Warning 70, NWS Baltimore/Washington
NWS Baltimore/Washington issued this flash flood warning at Sep 15, 2021, 7:22 PM EDT for Frederick County, Washington County, Maryland. It was in force for 64 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 15, 2021, 7:22 PM EDT (23:22 UTC)
- Expired
- Sep 15, 2021, 8:26 PM EDT
- In force
- 64 min
- Issued by
- NWS Baltimore/Washington
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Frederick County, MD, Washington County, MD
The radar
The Sterling radar (KLWX), 79 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 15, 7:35 PM EDT | FLOOD | 3 E Smithsburg, MD | EDGEMONT CREEK FLOWING ACROSS PLEASANT VALLEY ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.4 hours before the alert went out and 82 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 13 J/kg
- Mixed-layer CIN
- -270 J/kg
- Mixed-layer LCL
- 1457 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 106 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
459
WGUS51 KLWX 152322
FFWLWX
MDC021-043-160230-
/O.NEW.KLWX.FF.W.0070.210915T2322Z-210916T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Baltimore MD/Washington DC
722 PM EDT Wed Sep 15 2021
The National Weather Service in Sterling Virginia has issued a
* Flash Flood Warning for...
North Central Frederick County in north central Maryland...
Northeastern Washington County in north central Maryland...
* Until 1030 PM EDT.
* At 722 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 3 inches of rain
have fallen. The expected rainfall rate is 1 to 2 inches in 1
hour. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life threatening flash flooding of creeks and streams,
urban areas, highways, streets and underpasses.
* Some locations that will experience flash flooding include...
Smithsburg... Cavetown...
Sabillasville... Fort Ritchie...
Cascade... Highfield...
This includes the following streams and drainages...
Owens Creek, Friends Creek, Antietam Creek, Little Antietam Creek,
Grove Creek and Beaver Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
&&
LAT...LON 3965 7759 3965 7762 3967 7756 3969 7752
3972 7748 3972 7747 3972 7745 3972 7741
3966 7750
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
EXPECTED RAINFALL...1-2 INCHES IN 1 HOUR
$$
RCM1 follow-up statement
443
WGUS71 KLWX 160026
FFSLWX
Flash Flood Statement
National Weather Service Baltimore MD/Washington DC
826 PM EDT Wed Sep 15 2021
MDC021-043-160036-
/O.CAN.KLWX.FF.W.0070.000000T0000Z-210916T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Frederick MD-Washington MD-
826 PM EDT Wed Sep 15 2021
...FLASH FLOOD WARNING IS CHANGED TO A FLOOD WARNING FOR NORTH
CENTRAL FREDERICK AND NORTHEASTERN WASHINGTON COUNTIES IN NORTH
CENTRAL MARYLAND...
The heavy rain has ended. Flash flooding is no longer expected to
pose a threat. A flood warning has replaced this flash flood
warning. Please continue to heed remaining road closures.
LAT...LON 3965 7759 3965 7762 3967 7756 3969 7752
3972 7748 3972 7747 3972 7745 3972 7741
3966 7750
$$
RCMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before this flash flood warning went out at Sep 15, 3:10 PM EDT, 4 hours 12 minutes earlier.
Area forecast discussion, Sep 15, 3:10 PM EDT, 4 hours 12 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
310 PM EDT Wed Sep 15 2021
.SYNOPSIS...
Weak cold front approaches from the west through Thursday while
stalling through the weekend. Low pressure will develop offshore of
the Carolina coast Thursday into Friday and likely remain a couple
hundred miles offshore as it moves northward. High pressure should
dominate beginning late Saturday into early next week.&&
.NEAR TERM /UNTIL 6 AM THURSDAY MORNING/...
Some popup showers are beginning to form in the cumulus field ahead
of a trough and associated cold front that will be pushing further
eastward throughout the day. Convective potential for the day looks
to be situated across eastern WV panhandle and central/western MD.
Convection should continue to be initiated through 5-6pm from west
to east towards the Blue Ridge Mountains. With surface temperatures
increasing to the upper 80s to low 90s with dewpoints in the upper
60s to low 70s. This, along with 1500-2000 j/kg MLCAPE, 0-6km shear
of 15 to 20 knots and slight height falls will allow for some storms
to potentially become severe across the aforementioned areas. As for
confidence, it remains low with the ingredients for severe switching
main driving mechanisms across the western portions of the area from
high CAPE (18-21z) to low shear and vice versa after 21z.
Most convection should be confined west of the Blue Ridge with a lot
of low-to-mid level dry air in place, as seen in the 12z IAD
sounding. With mid-to-upper level divergence present in the right
entrance of a jet streak across PA, a line of training showers and
storms may be situated near and east of I-81 if any. MBE Corfidi
vector is a lot slower for the afternoon hours. Thus, if any
potential hydro issue prevails, this would be the most likely area
of interest. PWAT values around 1.5 to 1.8 inches are prevalent
along the main moisture front. FFG is low across the Shenandoah
Valley (lack of moisture today across there) and parts of NE MD
(concerning for potential flood threat). With only an isolated
threat for flooding, a flood watch is not expected at this time with
the threat being marginal in nature.
Showers and some isolated thunderstorms will linger from west to
east late tonight into the overnight hours. Moisture will linger
around as the cold front moves eastward overnight with areas drying
out from SW to NE briefly.
&&
.SHORT TERM /6 AM THURSDAY MORNING THROUGH FRIDAY NIGHT/...
The lingering cold front will stick around and weaken during the day
on Thursday. An area of low pressure off the Carolinas may develop
Thursday and begin to push further north just to our east offshore.
This low will be quite unwound (similar to when a
hurricane/tropical storm weakens) and will eventually allow moisture
from it to make it into our eastern areas as onshore flow returns
for the region. Another feature of interest that could potential
cause hazards is the remnants of TD Nicholas, as its moisture plume
congeals with the frontal boundary situated across much of the
eastern US. This, along with the weakening front will allow for
continued chances for showers and thunderstorms, mainly in the
afternoon daytime heating hours for both Thursday and Friday. For
now, expect severe potential to remain low for the period with lack
of convective parameters intensity. Hydro threat remains non-zero
but confidence is low in terms of timing and intensity with multiple
features of interest that will continue to evolve over the next
several hours.
&&
.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
As a tropical disturbance offshore the mid-Atlantic pulls away
further out to sea, high pressure will slowly build into the region
Saturday through Tuesday. There could be a couple of showers or
perhaps a thunderstorm or two until that time on Saturday. Tropical
moisture from the east will fuel such convection with the help of
some instability. Temperatures will top out in the 80s all four days
with Sunday possibly being the warmest on the subsidence side of the
offshore tropical disturbance. Sunday will top out in the upper 80s.
&&
.AVIATION /19Z WEDNESDAY THROUGH MONDAY/...
Showers and thunderstorms will be possible across KMRB through the
afternoon period until around 1z tonight before conditions begin to
improve. Showers will continue to track further east with
IAD/DCA/BWI/MTN all having shower potential from around 22-23z
through 3-4z as the initial boundary moves through.
Visibilities begin to decrease at around 6z across KMRB and KCHO and
will continue to decrease with KMRB potentially reaching less than
2SM through 14z with some patchy dense fog possible. Visibility
restriction possible across all terminals besides KDCA.
Patchy fog and/or lower ceilings will likely become a recurring
theme each of the next few nights due to the humid airmass and an
ensuing onshore/easterly flow beginning Thursday. Additional shower
and thunderstorm chances will exist, primarily during the afternoon
and evening hours each day through week's end.
Areas of low clouds and fog/drizzle are possible during the
overnight and morning hours each day this weekend, and IFR or sub-
IFR conditions may occur. A few showers are possible across the
terminals Saturday afternoon, but coverage should be isolated or
widely scattered.
A brief shower or thunderstorm near the terminals;
otherwise, VFR conditions Saturday through Sunday night. Winds
northwest 5 knots Saturday and Saturday night, becoming north 5 to
10 knots Sunday and Sunday night.
&&
.MARINE...
A few showers and thunderstorms may approach the waters this evening
with winds gusting 20 to 25 knots, SCA's are already in place across
much of the waters.
Additional shower and thunderstorm chances will arise primarily
during the afternoon and evening hours Thursday and Friday. The wind
outside of convection will turn easterly during this time, with
gusts to near Small Craft Advisory criteria possible Friday, mainly
over the middle portion of the Chesapeake Bay. Fog, some dense, is
possible during the overnight hours, especially Friday night.
High pressure will build toward the waters for the weekend, and
winds should remain below Small Craft Advisory criteria most of the
time. Areas of dense fog are possible during the early morning hours
Saturday and again for Sunday. A shower or thunderstorm is possible
Saturday.
No marine hazards expected Saturday through Sunday night. Winds
northwest 10 knots Saturday becoming north 5 to 10 knots Saturday
night through Sunday night.&&
.TIDES/COASTAL FLOODING...
Southerly flow will increase today into tonight ahead of a weak cold
front. This will continue to cause elevated water levels. Minor
flooding for sensitive areas is possible during the high tide cycle
tonight. The flow will weaken for Thursday, and anomalies should
fall a bit, but water levels will likely still be above astronomical
norms.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Advisory from 11 PM this evening to 6 AM EDT
Thursday for MDZ014.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 11 PM EDT this evening for
ANZ531>533-538>542.
Small Craft Advisory until 2 AM EDT Thursday for ANZ534-537-
543.
Small Craft Advisory until 8 PM EDT this evening for ANZ530.
Small Craft Advisory until 7 PM EDT this evening for ANZ535-
536.
&&
SYNOPSIS...ADM
NEAR TERM...ADM
SHORT TERM...DHOF/ADM
LONG TERM...KLW
AVIATION...KLW/DHOF/ADM
MARINE...KLW/DHOF/ADM
TIDES/COASTAL FLOODING...DHOF/ADMHazardous weather outlook, Sep 15, 4:48 PM EDT, 2 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Baltimore MD/Washington DC 448 PM EDT Wed Sep 15 2021 ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508- VAZ052>057-162100- Chesapeake Bay north of Pooles Island MD- Chesapeake Bay from Pooles Island to Sandy Point MD- Chesapeake Bay from Sandy Point to North Beach MD- Chesapeake Bay from North Beach to Drum Point MD- Chesapeake Bay from Drum Point MD to Smith Point VA- Tidal Potomac from Key Bridge to Indian Head MD- Tidal Potomac from Indian Head to Cobb Island MD- Tidal Potomac from Cobb Island MD to Smith Point VA- Patapsco River including Baltimore Harbor- Chester River to Queenstown MD-Eastern Bay- Choptank River to Cambridge MD and the Little Choptank River- Patuxent River to Broomes Island MD- Tangier Sound and the inland waters surrounding Bloodsworth Island-District of Columbia-Cecil-Southern Baltimore- Prince Georges-Anne Arundel-Charles-St. Marys-Calvert- Central and Southeast Montgomery-Central and Southeast Howard- Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax- Arlington/Falls Church/Alexandria-Stafford-Spotsylvania- King George- 448 PM EDT Wed Sep 15 2021 This Hazardous Weather Outlook is for the Maryland portion of the Chesapeake Bay, Tidal Potomac River, and I-95 corridor through central Maryland, northern Virginia, and District of Columbia. .DAY ONE...Tonight A few thunderstorms may develop or move into the area tonight, primarily near and north of Highway 50. These storms may result in an isolated instance of wind damage, or gusty winds over the waters. Some dense fog may develop late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms are possible Thursday afternoon and evening. Some of the storms may contain heavy rain, resulting in isolated instances of flooding. Some dense fog may develop late Thursday night into Friday morning, and again Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotters should report significant weather via standard operating procedures. MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508- WVZ050>053-055-162100- Washington-Frederick MD-Carroll-Northern Baltimore- Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta- Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson- Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper- Northern Fauquier-Southern Fauquier-Western Loudoun- Eastern Loudoun-Northern Virginia Blue Ridge- Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson- Hardy- 448 PM EDT Wed Sep 15 2021 This Hazardous Weather Outlook is for portions of eastern West Virginia, northern and central Virginia, and central and western Maryland. .DAY ONE...Tonight Thunderstorms tonight may result in isolated to scattered instances of wind damage, especially over the eastern West Virginia Panhandle and western to north-central Maryland. A few instances of large hail or flooding are possible, as well. Some dense fog may develop late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Showers and thunderstorms are possible Thursday afternoon and evening. Some of the storms may contain heavy rain, resulting in isolated instances of flooding, mainly near and east of the Blue Ridge Mountains. Some dense fog may develop late Thursday night into Friday morning, and again Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotters should report significant weather via standard operating procedures. MDZ001-501-502-VAZ503-504-WVZ501>506-162100- Garrett-Extreme Western Allegany-Central and Eastern Allegany- Western Highland-Eastern Highland-Western Grant-Eastern Grant- Western Mineral-Eastern Mineral-Western Pendleton- Eastern Pendleton- 448 PM EDT Wed Sep 15 2021 This Hazardous Weather Outlook is for the Allegheny Front counties in western Maryland, eastern West Virginia, and Highland County Virginia. .DAY ONE...Tonight Thunderstorms tonight may result in isolated instances of wind damage, especially near and north of Highway 48. A few instances of large hail and flooding are possible, as well. Some dense fog may develop late tonight. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Some dense fog may develop late Thursday night into Friday morning, and again Friday night into Saturday morning. .SPOTTER INFORMATION STATEMENT... Spotters should report significant weather via standard operating procedures.
In the hours before
Local storm report, Sep 15, 5:08 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
508 PM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0347 PM TSTM WND DMG 3 N TOWN CREEK 39.57N 78.55W
09/15/2021 ALLEGANY MD 911 CALL CENTER
TREE BRANCHES AND WIRES DOWN ON LOWER TOWN CREEK ROAD.
&&
EVENT NUMBER LWX2105882
CPBLocal storm report, Sep 15, 6:22 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
622 PM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0559 PM TSTM WND DMG SMITHSBURG 39.66N 77.57W
09/15/2021 WASHINGTON MD 911 CALL CENTER
MULTIPLE TREES AND WIRES DOWN IN AND NEAR SMITHSBURG.
&&
EVENT NUMBER LWX2105883
CPBLocal storm report, Sep 15, 6:27 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
627 PM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0611 PM FLOOD 1 SE LEITERSBURG 39.68N 77.61W
09/15/2021 WASHINGTON MD 911 CALL CENTER
SEVERAL ROADS CLOSED DUE TO HIGH WATER.
&&
EVENT NUMBER LWX2105884
CPBLocal storm report, Sep 15, 7:13 PM EDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
713 PM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0527 PM TSTM WND DMG 2 NE BRIDGEPORT 39.67N 77.65W
09/15/2021 WASHINGTON MD 911 CALL CENTER
TREE DOWN ON CLOPPER ROAD NEAR OLD FORGE ROAD.
&&
EVENT NUMBER LWX2105885
CPBLocal storm report, Sep 15, 7:19 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BALTIMORE MD/WASHINGTON DC
719 PM EDT WED SEP 15 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM TSTM WND DMG 1 SSW LEITERSBURG 39.68N 77.63W
09/15/2021 WASHINGTON MD 911 CALL CENTER
TREE DOWN ON LITTLE ANTIETAM ROAD NEAR WINDING CREEK
ROAD.
&&
EVENT NUMBER LWX2105886
CPBThe office that day
Everything else NWS Baltimore/Washington issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 15, 2:54 PM EDT | Coastal Flood Advisory | LWX | Anne Arundel, Baltimore, Harford, City of Baltimore | 13 hr |
| Sep 15, 3:45 PM EDT | Severe Thunderstorm Warning | LWX | Allegany | 16 min |
| Sep 15, 5:15 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 30 min |
| Sep 15, 5:42 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 48 min |
| Sep 15, 5:52 PM EDT | Areal Flood Warning | LWX | Washington | 115 min |
| Sep 15, 5:52 PM EDT | Severe Thunderstorm Warning | LWX | Washington | 38 min |
| Sep 15, 6:20 PM EDT | Flash Flood Warning | LWX | Washington | 2 hr |
| Sep 15, 6:23 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 52 min |
| Sep 15, 6:28 PM EDT | Severe Thunderstorm Warning | LWX | Frederick, Washington | 34 min |
| Sep 15, 6:35 PM EDT | Areal Flood Warning | LWX | Frederick, Washington | 113 min |
Nearby
Flash Flood Warnings in Maryland, 2021Every flash flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.